Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 280, NWS Atlanta, GA

August 29, 2024Newton County, Walton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 29, 2024, 7:05 PM EDT for Newton County, Walton County, Georgia. It was in force for 40 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2024, 7:05 PM EDT (23:05 UTC)
Expired
Aug 29, 2024, 7:45 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Newton County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 81 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:10 PM EDTTSTM WND DMG1 Nw Monroe, GATree down along on-ramp to HWY 78 from HWY 11.
Aug 29, 7:10 PM EDTTSTM WND DMG2 Nnw Monroe, GATree down that took out power pole on Waverly Way near Hwy 11 northwest of Monroe, GA.
Aug 29, 7:10 PM EDTTSTM WND DMG2 Sse Jersey, GATree down across roadway at the intersection of Dally Rd & Turner Ridge Rd.
Aug 29, 7:12 PM EDTTSTM WND DMGJersey, GASeveral trees down including damage to some homes between Social Circle, Jersey, and Walnut Grove. EMA will provide more details later.
Aug 29, 7:12 PM EDTTSTM WND DMGJersey, GAPowerlines down due to tree fall along Jersey Social Circle Rd just outside city of Jersey.
Aug 29, 7:18 PM EDTTSTM WND DMG1 N Walnut Grove, GAPower lines down at the 4000 Block of Wagon Trail.
Aug 29, 7:18 PM EDTTSTM WND DMG1 Nw Jersey, GATree down at the intersections of Water Tank Rd and Jersey Walnut Grove Rd.
Aug 29, 7:20 PM EDTTSTM WND DMG1 Ene Walnut Grove, GATree down in roadway at the intersection of Forrester Cemetery Rd & Walnut Grove Pkwy.
Aug 29, 7:25 PM EDTTSTM WND DMG2 Nne Youth, GATrees and Power lines down at the intersection of Broadnax Mill Rd & Memory Ln.
Aug 29, 7:30 PM EDTTSTM WND DMG2 Ene Loganville, GATree down at the intersection of Bay Creek Rd & McCullers Dr.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1728 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS52 KFFC 292305
SVRFFC
GAC217-297-292345-
/O.NEW.KFFC.SV.W.0280.240829T2305Z-240829T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
705 PM EDT Thu Aug 29 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Walton County in north central Georgia...
  North central Newton County in north central Georgia...

* Until 745 PM EDT.

* At 705 PM EDT, a severe thunderstorm was located over Between, or
  near Monroe, moving west at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monroe, Loganville, Social Circle, Walnut Grove, Between, Jersey,
  Windsor, Gum Creek, Nicholasville, Youth, and Campton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3387 8370 3366 8371 3368 8390 3373 8392
      3375 8392 3375 8393 3378 8394 3389 8385
TIME...MOT...LOC 2305Z 089DEG 10KT 3380 8377 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
022 
WWUS52 KFFC 292327
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
727 PM EDT Thu Aug 29 2024

GAC217-297-292345-
/O.CON.KFFC.SV.W.0280.000000T0000Z-240829T2345Z/
Walton GA-Newton GA-
727 PM EDT Thu Aug 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN WALTON AND NORTH CENTRAL NEWTON COUNTIES...

At 727 PM EDT, a severe thunderstorm was located over Youth, or 7
miles west of Monroe, moving west at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Loganville, Walnut Grove, Between, Jersey, Windsor, Gum Creek, and
Youth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3384 8375 3367 8379 3368 8390 3373 8392
      3375 8392 3375 8393 3378 8394 3389 8385
TIME...MOT...LOC 2327Z 089DEG 10KT 3380 8384 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:18 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 29, 2:18 PM EDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
218 PM EDT Thu Aug 29 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 215 PM EDT Thu Aug 29 2024

Well defined lee trough in place across eastern and central portions
of the CWA. Isolated to scattered storms have mostly developed along
and south of this feature this afternoon. Additional isolated/sct
storms have developed along the ridgetops in the far NW. The
isolated to scattered activity will continue through the evening.
Locally heavy rainfall and frequent lightning strikes will be the
primary thunderstorm hazards.

Trough will remain in place tomorrow. Thunderstorm coverage will
likely be slightly higher than today.

NListemaa

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 215 PM EDT Thu Aug 29 2024

At a glance...

 - Rain chances each afternoon, generally increasing through mid
week.

 - Temperatures trend downward.

A digging trough over the Great Lakes and Ohio River valley will
push a cold-front through the northern border of the CWA Saturday
afternoon and evening. The cold-front will likely begin to stall as
it moves in, however model uncertainty as to exactly where is
elevated. Recent deterministic runs have trended further southward,
however persistence forecast would keep the front across North GA
and Southern TN. Thunderstorms along the cold front will likely be
scattered or disorganized given weak upper level forcing. Ensemble
probability of CAPE > 500 J/Kg currently sits at 50-80% across the
region, which suggests weak instability. Shear is equally as
unimpressive. PWAT values around 1.75" will likely mean
thunderstorms may produce some locally heavy rainfall, however at
this time not anticipating significant rainfall accumulations.
Afternoon thunderstorm chances continue through the weekend, with
the greatest chances near wherever the front stalls out.

As the surface high over the Ohio River Valley and the Great Lakes
moves eastward, increased moisture is allowed into the CWA from the
Gulf and Atlantic. Subsequent increased PoPs areawide may mean
better potential for wetting rains.

Temperatures through mid next week will generally trend downwards.
Highs near 90F will trend more towards the low 80s by mid next week
due to the increased cloud coverage.

SM

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM EDT Thu Aug 29 2024

Isolated shra should skirt ATL this afternoon. Convective coverage
should be more scattered tomorrow and have added a prob30. Winds
will be light and predominately on the east side. However, with
speeds so light overnight the wind direction could be more vrb.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  92  71  92 /  20  30  20  20
Atlanta         73  91  72  92 /  20  30  20  30
Blairsville     66  85  66  85 /  20  30  30  60
Cartersville    70  93  71  94 /  20  30  20  40
Columbus        73  94  73  96 /  20  20  10  20
Gainesville     71  90  70  91 /  20  30  30  30
Macon           72  94  72  95 /  10  20  10  10
Rome            71  93  72  93 /  20  30  20  50
Peachtree City  70  92  70  93 /  20  30  20  20
Vidalia         73  93  72  94 /  10  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....SM
AVIATION...NListemaa
Hazardous weather outlook, Aug 29, 11:11 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1111 AM EDT Thu Aug 29 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1111 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms possible Friday and increasing through the
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 29, 6:12 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
612 PM EDT Thu Aug 29 2024

GAZ059-060-071-072-082-083-292245-
Putnam GA-Monroe GA-Bibb GA-Jones GA-Jasper GA-Twiggs GA-
612 PM EDT Thu Aug 29 2024

...Strong thunderstorms will impact portions of eastern Bibb,
northwestern Twiggs, southwestern Putnam, east central Monroe, Jones
and southeastern Jasper Counties through 645 PM EDT...

At 612 PM EDT, a line of strong thunderstorms was along a line
extending from near Monticello to near Clinton to near Dry Branch,
and moving west at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Macon, Gray, Monticello, Payne, Payne City, Postell, Bradley,
Wayside, Mountain Springs, Griswoldville, Round Oak, Wesleyan,
Arkwright, McElheneys Crossroads, James, Dames Ferry, Fitzpatrick,
Greenberry Crossroads, Clinton, and Jarrell Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3296 8378 3336 8377 3335 8350 3299 8347
      3290 8341 3277 8333 3266 8356
TIME...MOT...LOC 2212Z 084DEG 14KT 3328 8366 3297 8363 3276 8348

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 6:45 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
645 PM EDT Thu Aug 29 2024

GAZ067-292315-
Meriwether GA-
645 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of southwestern
Meriwether County through 715 PM EDT...

At 644 PM EDT, a strong thunderstorm was near Durand, or near
Greenville. This storm was nearly stationary.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Greenville, Warm Springs, Durand, Stovall, Harris City, and
Odessadale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3304 8472 3289 8468 3287 8483 3301 8487
      3302 8486
TIME...MOT...LOC 2244Z 084DEG 3KT 3297 8479

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 6:45 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
645 PM EDT Thu Aug 29 2024

GAZ067-078-079-292315-
Harris GA-Meriwether GA-Talbot GA-
645 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of south central
Meriwether, northwestern Talbot and east central Harris Counties
through 715 PM EDT...

At 645 PM EDT, a strong thunderstorm was over Flint Hill, or 11 miles
northwest of Talbotton, moving southwest at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Manchester, Warm Springs, Shiloh, and Flint Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3289 8466 3283 8457 3268 8464 3279 8481
TIME...MOT...LOC 2245Z 044DEG 9KT 3282 8465

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 6:48 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
648 PM EDT Thu Aug 29 2024

GAZ047>049-292315-
Morgan GA-Walton GA-Newton GA-
648 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of west central Morgan,
central Walton and northeastern Newton Counties through 715 PM EDT...

At 647 PM EDT, a strong thunderstorm was over Social Circle, or 8
miles east of Covington, moving west at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Monroe, Covington, Social Circle, Oxford, Rutledge, Between, Good
Hope, Jersey, Herndonville, Ebenezer, Brick Store, and Pannell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3382 8361 3352 8362 3359 8387 3386 8380
TIME...MOT...LOC 2247Z 108DEG 13KT 3363 8371

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 6:49 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
649 PM EDT Thu Aug 29 2024

GAZ058-059-072-292315-
Butts GA-Jones GA-Jasper GA-
649 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of southeastern Butts,
northwestern Jones and southwestern Jasper Counties through 715 PM
EDT...

At 649 PM EDT, a strong thunderstorm was near Adgateville, or 8 miles
south of Monticello, moving southwest at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Adgateville, McElheneys Crossroads, and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3313 8382 3318 8382 3319 8384 3320 8384
      3320 8385 3323 8386 3329 8366 3316 8361
      3309 8378
TIME...MOT...LOC 2249Z 066DEG 13KT 3319 8370

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 6:51 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
651 PM EDT Thu Aug 29 2024

GAZ082-083-095-292315-
Bibb GA-Houston GA-Twiggs GA-
651 PM EDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of southeastern Bibb,
west central Twiggs and northeastern Houston Counties through 715 PM
EDT...

At 651 PM EDT, a strong thunderstorm was over Huber, or 10 miles west
of Jeffersonville, moving southwest at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Macon, Warner Robins, Robins AFB, Robins Air Force Base, Elberta,
Middle Georgia Regional Airport, Huber, and Bullard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3280 8351 3267 8343 3259 8357 3266 8366
      3277 8365
TIME...MOT...LOC 2251Z 066DEG 7KT 3271 8352

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:17 PM EDTSpecial Weather StatementFFCGlascock28 min
Aug 29, 4:10 PM EDTSpecial Weather StatementFFCWashington35 min
Aug 29, 4:47 PM EDTSpecial Weather StatementFFCWashington28 min
Aug 29, 4:54 PM EDTSpecial Weather StatementFFCWilkes36 min
Aug 29, 5:15 PM EDTSpecial Weather StatementFFCGreene30 min
Aug 29, 5:17 PM EDTSpecial Weather StatementFFCWashington28 min
Aug 29, 5:19 PM EDTSpecial Weather StatementFFCOglethorpe26 min
Aug 29, 5:42 PM EDTSpecial Weather StatementFFCPutnam33 min
Aug 29, 5:44 PM EDTSpecial Weather StatementFFCJones31 min
Aug 29, 5:46 PM EDTSpecial Weather StatementFFCOglethorpe29 min
Aug 29, 6:12 PM EDTSpecial Weather StatementFFCJasper, Jones33 min
Aug 29, 6:20 PM EDTSevere Thunderstorm WarningFFCJones40 min
Aug 29, 6:40 PM EDTSevere Thunderstorm WarningFFCBibb, Jones18 min
Aug 29, 6:45 PM EDTSpecial Weather StatementFFCMeriwether30 min
Aug 29, 6:45 PM EDTSpecial Weather StatementFFCTalbot30 min
Aug 29, 6:48 PM EDTSpecial Weather StatementFFCWalton27 min
Aug 29, 6:49 PM EDTSpecial Weather StatementFFCJasper26 min
Aug 29, 6:51 PM EDTSpecial Weather StatementFFCTwiggs24 min
Aug 29, 7:45 PM EDTSpecial Weather StatementFFCRockdale30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.